Alert archive / Michigan / Wind Advisories in 2014

Wind Advisory 5, NWS Grand Rapids, MI

October 31, 20145 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 31, 2014, 6:01 PM EDT for 5 counties in Michigan. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2014, 6:01 PM EDT (22:01 UTC)
Expired
Oct 31, 2014, 9:28 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WWUS73 KGRR 312201
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT FRI OCT 31 2014

MIZ059-066-067-073-074-010600-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-141101T0600Z/
/O.NEW.KGRR.WI.Y.0005.141031T2201Z-141101T0600Z/
CLINTON-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
601 PM EDT FRI OCT 31 2014

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM EDT SATURDAY. 

HAZARDOUS WEATHER...

 * NORTH WINDS 20 TO 30 MPH.

 * GUSTS TO 45 MPH.

IMPACTS...

 * TREE LIMBS COULD BE BROUGHT DOWN BY THE HIGH WINDS.

 * ISOLATED POWER OUTAGES WILL BE POSSIBLE.

 * TRASH CANS AND HALLOWEEN DECORATIONS WILL BLOW AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   HTTP://GO.USA.GOV/5OG. 

&&

$$

MIZ037>040-043>046-050>052-056>058-064-065-071-072-312315-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-141031T2300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-VAN BUREN-
KALAMAZOO-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...HOLLAND...
HASTINGS...SOUTH HAVEN...KALAMAZOO
601 PM EDT FRI OCT 31 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

HAZARDOUS WEATHER...

 * WINDS WILL CONTINUE TO DIMINISH THIS EVENING. 

IMPACTS...

 * ISOLATED POWER OUTAGES WILL STILL LINGER UNTIL SERVICED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$
1 follow-up statement
772 
WWUS73 KGRR 010128
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT FRI OCT 31 2014

MIZ059-066-067-073-074-010230-
/O.CAN.KGRR.WI.Y.0005.000000T0000Z-141101T0600Z/
CLINTON-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
928 PM EDT FRI OCT 31 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

HAZARDOUS WEATHER...

 * NORTHERLY WINDS WILL STILL OCCASIONALLY GUST OVER 30 MPH THIS
   EVENING.


IMPACTS...

 * SOME LOCATIONS SAW WIND GUSTS IN EXCESS OF 40 MPH.

 * SCATTERED POWER OUTAGES OCCURRED.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 31, 5:59 PM EDT, 2 minutes earlier.

Area forecast discussion, Oct 31, 5:59 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT FRI OCT 31 2014

LATEST UPDATE...
UPDATE

.SYNOPSIS...
ISSUED AT 328 PM EDT FRI OCT 31 2014

THE SNOW WILL END THIS EVENING ACROSS ALL OF SOUTHWEST MICHIGAN.
SKIES ARE EXPECTED TO PARTIALLY CLEAR OVERNIGHT.  THIS WILL LEAD TO
A VERY COLD NIGHT WITH LOWS IN THE 20S.  THE WINDS WILL ALSO
DIMINISH THROUGH THE EVENING...BUT WIND CHILL READINGS WILL BE
AROUND 20 FOR THE EVENING TRICK-OR-TREATERS.  THE WEEKEND WEATHER
LOOKS MUCH QUIETER WITH SUNSHINE EACH DAY...BUT IT WILL REMAIN
COOLISH.  HIGHS ON SATURDAY WILL ONLY BE IN THE UPPER 30S TO AROUND
40.  SUNDAY WILL WARM A BIT...WITH HIGHS IN THE 40S TO AROUND 50.

THE NEXT CHANCE OF RAIN SHOULD MOVE IN MONDAY NIGHT AND LINGER INTO
TUESDAY NIGHT.  HIGHS SHOULD BE IN THE 50S MONDAY THROUGH
WEDNESDAY...THEN COOL TO 45 TO 50 THURSDAY AND FRIDAY.

&&

.UPDATE...
ISSUED AT 559 PM EDT FRI OCT 31 2014

WILL REMOVE ALL BUT THE SE COUNTIES FROM THE WIND ADVISORY. THE
TREND SHOULD BE DOWNWARD NOW AS THE LOW PULLS AWAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 328 PM EDT FRI OCT 31 2014

THE SYSTEM WILL WIND DOWN THIS EVENING AS THE DEFORMATION ZONE EXITS
THE CWA BY MIDNIGHT.  THE WINDS WILL ALSO CONTINUE TO DIMINISH AND
HAVE ADJUSTED THE END TIME TO WIND ADVISORY FOR MOST COUNTIES.

THE UPPER TROUGH WAS OVER THE HEART OF THE CWA THIS AFTERNOON...BUT
IT WILL BE TO OUR EAST BY MIDNIGHT.  THIS WILL TAKE THE REMAINDER OF
THE SNOW WITH IT.  WE WILL ALSO SEE A FETCH COMING OFF LAKE HURON AS
THE FLOW WILL BE 010-020.  THIS MAY HELP LINGER THE LIGHT SNOW UNTIL
MIDNIGHT FOR EASTERN PORTIONS OF INGHAM AND JACKSON COUNTIES.  AFTER
MIDNIGHT SKIES WILL PARTIALLY CLEAR LEADING TO LOWS IN THE 20S.

THE 010-020 FLOW WILL ALSO CAUSE THE STRONGER WINDS TO LINGER OVER
THE SE CWA A BIT LONGER THAN MOST OF THE CWA.  WITH THIS IN MIND
WILL ADJUST THE END TIME OF THE WIND ADVISORY TO SUNDOWN EXCEPT FOR
SOME OF THE SE COUNTIES.  WILL KEEP THE ADVISORY GOING THERE THROUGH
06Z TONIGHT.

CALMER AND FAIR WEATHER IS EXPECTED THROUGH THE WEEKEND...HOWEVER
TEMPS WILL REMAIN WELL BELOW NORMAL.  SURFACE AND UPPER RIDGING
GRADUALLY BUILDS IN...SO EXPECT A FAIR AMOUNT OF SUNSHINE.  RETURN
FLOW KICKS IN ON SUNDAY AND TEMPS WILL WARM SLIGHTLY.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 328 PM EDT FRI OCT 31 2014

LIMITED CHANGES MADE IN THE LONG TERM. GFS AND ECMWF ARE BOTH FAIRLY
CONSISTENT IN SHOWING A HIGH AMPLITUDE UPPER RIDGE EXTENDING FROM
THE GULF COAST INTO NORTHERN ONTARIO. THE RIDGE SLIDES EAST MONDAY
NIGHT ALLOWING A TROUGH TO SWING THROUGH CENTERED ON TUESDAY.
ADDITIONAL SHORTWAVE ACTIVITY IS THEN FORECAST TO DROP INTO THE
BACKSIDE OF THE UPPER TROUGH WEDNESDAY INTO THURSDAY. THE GFS
LINGERS THE TROUGH INTO FRIDAY WHEREAS THE ECMWF IS MORE
PROGRESSIVE. FAIRLY HIGH CONFIDENCE GIVEN THE MODEL CONSISTENCY
THROUGH MOST OF THE LONG TERM. LEANED TOWARD THE DRIER ECMWF
THURSDAY NIGHT INTO FRIDAY.

HAVE A DRY FORECAST FOR MONDAY GIVEN THE RIDGING...BUT RAIN SHOULD
QUICKLY SPREAD IN FOR MONDAY NIGHT AND PERSIST INTO TUESDAY. MODELS
HAVE BEEN CONSISTENT IN THE BEST CHANCES FOR RAIN BEING MONDAY
NIGHT/TUESDAY. A CLIPPER TYPE LOW THEN SWINGS THROUGH WEDNESDAY AND
WEDNESDAY NIGHT. THE MONDAY NIGHT/TUESDAY SYSTEM WILL ACTUALLY TAP
SOME GULF MOISTURE WHILE THE WEDNESDAY SYSTEM WILL BE MORE OF A
QUICK MOVING CLIPPER. THE HEAVIER RAIN SHOULD BE WITH THE EARLY WEEK
SYSTEM AS IT WILL BE ASSOCIATED WITH DEEPER MOISTURE.

SOUTHERLY FLOW SHOULD RESULT IN NEAR NORMAL TEMPERATURES MONDAY AND
TUESDAY WITH HIGHS UP IN THE LOWER TO MIDDLE 50S. HIGHS COOL A BIT
FOR THE END OF THE WEEK BACK INTO THE 40S WHICH WILL IS BACK TO
BELOW NORMAL TEMPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 236 PM EDT FRI OCT 31 2014

A TREND OF IMPROVEMENT CAN BE EXPECTED THE NEXT 24 HOURS...WITH
ALL SITES HEADED TO VFR BY MIDDAY ON SATURDAY. THE PRECIPITATION
IS PUSHING SOUTH ACROSS THE TAF SITES AT THIS TIME. PRECIP TYPE
THE REMAINDER OF THE AFTERNOON AND EVENING WILL BE SNOW. THE SNOW
SHOULD END AT THE TAF SITES BY AROUND 00Z...ENDING THE LATEST
TOWARDS 00Z AT KJXN. KMKG IS ABOUT DONE WITH PRECIPITATION AT THIS
TIME AND KGRR IS ABOUT TO END AS WELL.

WIDESPREAD MVFR CEILINGS ARE IN PLACE ACROSS THE AREA AT
PRESENT...BUT CONDITIONS WILL BEGIN IMPROVING TO VFR AT PLACES
LIKE KMKG AND KGRR THIS EVENING. THE REMAINDER OF THE SITES WILL
SLOWLY IMPROVE LATE TONIGHT AND SATURDAY MORNING AS A DRYING NORTH
FLOW ERODES THE CLOUDS. KLAN AND KJXN WILL BE THE LAST TO LOSE THE
MVFR CEILINGS SATURDAY MORNING IN THE 12Z-18Z TIME FRAME. THEY
WILL BE IMPACTED BY A FLOW OFF OF LAKE HURON.

WINDS WILL REMAIN GUSTY THROUGH SUNSET BEFORE TAPERING BACK SOME
THEREAFTER. KJXN AND KLAN WILL CARRY SOME WINDS THROUGH MUCH OF
THE NIGHT GIVEN THE WIND OFF OF LAKE HURON.

&&

.MARINE...
ISSUED AT 328 PM EDT FRI OCT 31 2014

NORTH GALES CONTINUE ON THE LAKE THIS AFTERNOON...BUT THESE WILL
SIMMER DOWN LATE TONIGHT AS THE LOW PULLS AWAY.  IT WILL TAKE AWHILE
FOR THE LAKE TO CALM DOWN.  SO ONCE WE PULL THE GALES DOWN WE WILL
NEED A SMALL CRAFT ADVISORY THROUGH SATURDAY AND INTO SATURDAY
EVENING.

&&

.HYDROLOGY...
ISSUED AT 1144 AM EDT FRI OCT 31 2014

NO HYDROLOGICAL ISSUES ARE EXPECTED THROUGH THIS COMING WEEK. RIVER
LEVELS ACROSS THE AREA ARE BELOW BANK FULL STAGES AND PRECIPITATION
AMOUNTS THROUGH THE NEXT WEEK SHOULD HAVE LITTLE EFFECT ON THE
RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 2 AM EDT SATURDAY FOR MIZ059-066-067-073-074.

LM...GALE WARNING UNTIL 5 AM EDT SATURDAY FOR LMZ844>849.

&&

UPDATE...JK
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...DUKE
AVIATION...DUKE
HYDROLOGY...63
MARINE...JK
Hazardous weather outlook, Oct 31, 3:50 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 AM EDT FRI OCT 31 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
350 AM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 45 MPH CAN BE EXPECTED TODAY ALONG WITH BRIEF HEAVY
SNOW SHOWERS WHICH COULD IMPACT TRAVEL AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-010800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
350 AM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH GALES TO 40 KNOTS AND WAVES 10 TO 15 FEET WILL POSE A HAZARD
TO MARINERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES COULD BE HAZARDOUS TO SMALL CRAFT EARLY SATURDAY
AND AGAIN LATE SUNDAY INTO MONDAY.

OSTUNO

Nearby

Wind Advisories in Michigan, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.